Thanks Thanks:  0
Likes Likes:  0
Results 1 to 8 of 8

Thread: INTUNIV- Worsening Vocal Tic??

  1. #1

    Default INTUNIV- Worsening Vocal Tic??

    Hi:

    Has anyone had experience with INTUNIV for treatment of tics or ADHD symptoms. My 10 year old son started on 1 mg - 2 days ago and his vocal tic has gotten a lot worse. Coincidence???

  2. #2
    Join Date
    Apr 2005
    Location
    Ottawa, Canada
    Posts
    5,939

    Default Re: INTUNIV- Worsening Vocal Tic??

    You may want to check back with the prescribing physician if you have concerns, but two days after starting a medication such as this might be a bit soon to draw conclusions as it may require several weeks for your son's brain chemistry to reset to the new medication.

    Tics are often affected by surrounding or one's internal environmental factors that can make tics less or more frequent, intense or numerous.

    Is it possible that the family is focused on your son's tics as he starts he new prescription? Children are remarkable in sensing their parents' worry, concern and frustration and this may be placing additional stress on him thereby exacerbating his tic activity despite the effects of the medication.

    It may be unreasonable to expect his medication to entirely eradicate every tic in his repertoire.

    Medication, when appropriate is only one strategy in helping a child manage symptoms. Lifestyle and environmental modifications also need to be included in the mix. Relaxation exercises could be another as described here: Teach Yourself Your Child Relaxation

    Investigating your son's tic triggers and situations that make his tics less and more frequent would be another important strategy and showing your son how to use that knowledge in avoiding or mitigating those situations and triggers would be valuable.

    These are strategies taught in behavioural therapies designed for kids learning to manage their Tourette symptoms. Has this been considered as an adjunct to his medication treatment?

    You may wish to look at the following where Intuniv (guanfacine) has been discussed:

    How many parents chose to Medicate? - Page 8

    Withdrawing from Risperdol ... moving to Tetrabenazine - Page 2

  3. #3

    Default Re: INTUNIV- Worsening Vocal Tic??

    Hi Steve:

    Thanks for your reply. We are working on these other non-pharmaceutical interventions with our son, however, his ADHD symptoms get in the way. I have not medicated him until now for his ADHD, but it has become apparent that he cannot move forward until we address these issues. As you know with TS+ it can be difficult to find a medication that does not affect tics, sensory issues, sleep and appetite.
    Last edited by Dreamer; October 8, 2014 at 11:29 AM.

  4. #4
    Join Date
    Aug 2013
    Location
    upstate NY
    Posts
    366

    Default Re: INTUNIV- Worsening Vocal Tic??

    Hi Dreamer,

    I have read that stimulant medications can worsen tics, but I don't think Guanfacine does (in general).

    Guanfacine has been very helpful for my son (TS, ADHD, anxiety, some OCD). When I went to the New Jersey Center for Tourette Syndrome's Family Retreat in June, there was a physicians panel. Several of the doctors on the panel said that in their experience Tenex is far more effective than Intuniv. In other words, they recommended the regular release over the extended release.

    When we got home we made the switch and we were very happy with the results.

    I don't know what you're doing with dosage levels.... we were originally told to ramp up slowly because of the effect on the child's blood pressure. Then the folks in NJ advised us to continue ramping up, saying that one can actually go higher in certain cases than the 4 mg/day that one sees published as the maximum dose. My son weighs 120 pounds and they gave us permission to gradually ramp up to a maximum of 8 mg. (Going up by 1 mg per week.) They said the way you know when the dose is too high is if the child feels dizzy or lightheaded when getting up from a prone position. Using this criterion, when we experimented with 7 mg we quickly found out it was too much and we went back to 6. He's been stable at that dose since July.

    I see dramatically less blinking and winking in my son on Tenex.

    I sometimes suspect that some of my son's ADHD symptoms are related to anxiety. Here's an example: he is at his noisiest and most hyperactive in the doctor's office -- and doctor visits are associated with anxiety, due to some difficult doctor interactions last year and some nasty side effects from some medications we tried last year.

    Are your son's vocal tics mostly bothersome for family, teachers, school peers, or the child? Is the main problem getting homework done? Just curious.

  5. #5

    Default Re: INTUNIV- Worsening Vocal Tic??

    Hi aparente001:

    Thanks for your reply. We are currently on 1mg of Intuniv. My sons weights approx. 90 pounds. His vocal and facial tics has subsided quite a bit over the last couple of days. He was really bothered by it. He was embarrassed and thought everyone would think he is a freak (his words). Of course his classmates and teachers all know he as touretttes and they would not think badly of him, but I can't convince him.

    I am hoping the INTUNIV will help his ADHD symptoms - ( getting homework done, controlling meltdowns.) So far the school has reported that he has actually become more oppositional since last week and he is refusing to do any of the work the teacher has given him.

    I am concerned that he is getting depressed. I am hearing him say things like: "I just can't do it anymore, school is too long, it is no use if I do work I just have to do corrections, I don't fit in anywhere, I don't make good choices, and I don't deserve to be helped." I don't know if the Intuniv can cause depression or if his ADHD symptoms are just so out of control that he is feeling hopeless.

    I am going to get back in touch with his doctor to let him know about his low mood.

    Have you noticed if the Tenex has any impact good/bad on your son's mood/self control?

    Dreamer

  6. #6
    Join Date
    Aug 2013
    Location
    upstate NY
    Posts
    366

    Default Re: INTUNIV- Worsening Vocal Tic??

    Hi Dreamer,

    1 mg is a very small dose. Guanfacine has only affected my son's mood indirectly, and it has had a positive effect.

    Here are a few ideas, just brainstorming here

    - do some self-esteem boosting activities, both around TS and in general

    - print out a big poster of Tim Howard and put it up in a prominent place at school http://www.tsa-usa.org/aabout_tsa/im...ATimHoward.pdf

    - have a play date or visit with someone else who has TS

    - invite a Youth Ambassador to visit your son's class (is there a similar program in Canada?)

    - take a look at the TSA's Catalog of Accommodations, to see if some additional supports at school might help. http://teacherweb.com/NY/ValleyStrea...omidations.pdf

    - do some observing at school. You may pick up on some negative vibes that your son hasn't been able to pinpoint or describe.

    - take a close look at the schoolwork and homework, to see if you can reduce some of the busy work.

    Personally I think that a person whose ADHD is not well controlled is a bit like a square peg, and school is a bit like a round hole. In the long term, your son may be able to become a bit rounder in shape, but in the meantime, if he's feeling like a bad kid, the school needs to make the hole squarer, pronto.

  7. #7

    Default Re: INTUNIV- Worsening Vocal Tic??

    Thank you so much for your suggestions. I really like the ideas. I totally need to address the "busy" work and to get a better idea about what is going on at school. I will look into the idea about having an Ambassador visit. My son is very high functioning despite his diagnosis ADHD/OCD/Tourette/and Gifted. People just don't understand how much energy it takes for him to control his movements and behaviour.

  8. #8
    Join Date
    Apr 2005
    Location
    Ottawa, Canada
    Posts
    5,939

    Default Re: INTUNIV- Worsening Vocal Tic??

    Quote Originally Posted by aparente001
    invite a Youth Ambassador to visit your son's class (is there a similar program in Canada?)
    In Canada I would suggest calling the National Office of TSFC to find out about the InService program where a trained moderator will go to your son's school to give a presentation about Tourette if you think this might help.

    Have you been in contact with a local TSFC Chapter for support?

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •